Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 10, 2024, 3:17 PM CDT for 23 counties in Kansas. It took effect at Mar 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2024, 3:17 PM CDT (20:17 UTC)
- In effect from
- Mar 11, 2024, 1:00 PM CDT
- Expired
- Mar 11, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
All 23 counties
Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132 WWUS83 KDDC 102017 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 317 PM CDT Sun Mar 10 2024 ...Critical Risk of Wildfire Spread Monday Afternoon... KSZ084>086-110430- /O.UPG.KDDC.FW.A.0005.240311T1800Z-240312T0000Z/ /O.NEW.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Morton-Stevens-Seward- 317 PM CDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ074>076-110430- /O.NEW.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Stanton-Grant-Haskell- 317 PM CDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Monday. * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant and Fire Weather Zone 076 Haskell. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
4 follow-up statements
483 WWUS83 KDDC 110305 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1005 PM CDT Sun Mar 10 2024 ...Critical Risk of Wildfire Spread Monday Afternoon... KSZ074>076-084>086-111200- /O.CON.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Stanton-Grant-Haskell-Morton-Stevens-Seward- 1005 PM CDT Sun Mar 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR... * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
837 WWUS83 KDDC 110542 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1242 AM CDT Mon Mar 11 2024 ...Elevated to Critical Risk of Wildfire Spread Monday Afternoon... KSZ030-031-044>046-062>065-077-078-087-088-120000- /O.EXA.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Trego-Ellis-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-Gray- Ford-Meade-Clark- 1242 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...South to southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ074>076-084>086-120000- /O.CON.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Stanton-Grant-Haskell-Morton-Stevens-Seward- 1242 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
041 WWUS83 KDDC 110732 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 232 AM CDT Mon Mar 11 2024 ...Elevated to Critical Risk of Wildfire Spread Monday Afternoon... KSZ043-079-111545- /O.EXA.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Scott-Edwards- 232 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 043 Scott and Fire Weather Zone 079 Edwards. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-044>046-062>065-074>078-084>088-111545- /O.CON.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Trego-Ellis-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- 232 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...South to southwest 20 to 30 mph with gusts near 40 mph. * RELATIVE HUMIDITY...Minimum relative humidity of 10 to 20%. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
043 WWUS83 KDDC 111411 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 911 AM CDT Mon Mar 11 2024 ...Elevated to Critical Risk of Wildfire Spread Monday Afternoon... KSZ080-089-120000- /O.EXA.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Kiowa-Comanche- 911 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 080 Kiowa and Fire Weather Zone 089 Comanche. * WINDS...South 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-043>046-062>065-074>079-084>088-120000- /O.CON.KDDC.FW.W.0005.240311T1800Z-240312T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee- Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward- Meade-Clark- 911 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...South 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any ignitions will have the potential to grow rapidly and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 10, 12:45 PM CDT, 2 hours 32 minutes earlier. Its key messages:
- Unseasonably warm afternoons Sunday through Wednesday.
- Elevated to critical wildfire danger Monday, with the most critical conditions expected across Morton, Stevens and Seward counties.
- Cold front brings strong north winds and much cooler air Thursday.
- Next chance of precipitation is Thursday, with scattered rain showers favoring the northern zones.
Area forecast discussion, Mar 10, 12:45 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1245 PM CDT Sun Mar 10 2024 .KEY MESSAGES... - Unseasonably warm afternoons Sunday through Wednesday. - Elevated to critical wildfire danger Monday, with the most critical conditions expected across Morton, Stevens and Seward counties. - Cold front brings strong north winds and much cooler air Thursday. - Next chance of precipitation is Thursday, with scattered rain showers favoring the northern zones. && .SHORT TERM /THROUGH MONDAY/... Issued at 300 AM CDT Sun Mar 10 2024 Satellite imagery at midnight confirmed a perfectly clear sky over SW KS. A very dry regime continued, with 00z DDC sounding measuring a precipitable water of only about 0.20 inch. With paltry moisture and strong subsidence, sky grids are set at 0% through Sunday and Monday. Very strong warming of the lower atmosphere is expected Sunday, with models showing a net increase of about +10C at 850 mb over yesterday. The full insolation and breezy SWly downslope will work together to send temperatures within a degree or two of 70, near peak heating at 5 pm CDT. Southwest winds will be noticeably breezy today, and did load the 90%ile of the NBM, but still gusts should remain mainly less than 25 mph. Even more warming is forecast for Monday, as SWly downslope intensifies in response to strong lee troughing near the Colorado/Kansas border. Again, loaded at least the 90%ile of the NBM into the wind/wind gust grids, but model 850 mb wind fields only support a traditional Kansas windy day, from the southwest averaging 20-30 mph. Some gusts of 35-40 mph are expected across central and eastern zones Monday afternoon, away from the surface trough near the western zones, where winds will be weaker. 850 mb temperatures warm another 3-5C, and supported by full sun and enhanced dry downslope, temperatures will soar into the lower to mid 70s Monday afternoon. This time of the year in March, record highs are now well into the 80s, so record warmth is not expected. Still, the 90%ile of the NBM suggests some locations may achieve 80 near the Oklahoma border at peak heating. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 300 AM CDT Sun Mar 10 2024 A weak shortwave trough has been consistently forecast by the models to quickly pass through Kansas Tuesday with no impacts. In fact, Tuesday will be a glorious spring day with much less wind, as the passage of this shortwave will destroy the lee trough and result in much less wind. Unseasonably warm afternoon temperatures in the lower to mid 70s will continue. The next shortwave wastes no time racing onto the plains Wednesday. This system is modeled to be too progressive and track too far north to generate precipitation in SW KS, with most precipitation of consequence expected to favor eastern and northwest Kansas through Wednesday evening. This stated, 00z GEFS does offer a 50-70% probability of measurable QPF (at least 0.01 inch) favoring the northwest zones Wednesday night as the shortwave passes. NBM pop grids do favor the northern zones for this possibility, but it does appear most of SW KS will be dryslotted Wednesday, as model consensus tracks the surface cyclone in the vicinity of the northern CWA. South of the surface low, another unseasonably warm afternoon is expected, well into the 70s once again. The next cold front will race south through the plains Thursday, with strong north winds (stronger than NBM guidance) and much cooler air. NBM/MEX guidance supports falling back to normal, into the 50s. Light wraparound rain showers are probable favoring the northern zones Thursday. 00z EPS probability of measurable QPF is an encouraging 50-70% favoring areas north and west of DDC, so we can hope Thursday's forecast will trend wetter with time. The next cold surface ridge will bring subfreezing temperatures Friday morning. Global models remain consistent portraying the development of a large strong closed midlevel cyclone in the vicinity of Yuma, Arizona early Friday. 00z ECMWF suggests this cutoff low will indeed be completely "cutoff" from jet stream flow, and still has the low spinning near Yuma, Arizona all the way through Monday March 18th! GFS/GEFS may be showing their progressive bias, ejecting the cyclone onto the plains next weekend. The NBM's dry forecast next weekend looks appropriate until we see where the cutoff low ends up. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 500 AM CDT Sun Mar 10 2024 VFR conditions expected through the forecast period. Wind gusts will remain southerly with current gusts subsiding by this evening. Sustained winds will increase near the end of the TAF period. && .FIRE WEATHER... Issued at 320 AM CDT Sun Mar 10 2024 An elevated risk of wildfire spread is expected Sunday afternoon, with much warmer temperatures forcing relative humidity to fall to the 15-25% range. Southwest winds will be breezy averaging 15-25 mph. Both wind and relative humidity are expected to fall short of red flag criteria Sunday, but outdoor burning is still discouraged. Widespread elevated to locally critical wildfire danger is expected Monday afternoon. Even warmer temperatures well into the 70s will lower afternoon relative humidity to the 10-20% range. South to southwest winds will increase further, averaging 20-30 mph, with gusts near 40 mph, with the strongest winds along and east of US 283. The driest air (relative humidity < 15%) is expected to be displaced westward, along and west of US 83, where winds will be weaker nearer the surface lee trough. Confidence is highest that wind and relative humidity red flag criteria will overlap for several hours Monday across Morton, Stevens, and Seward counties. After coordination with WFOs Amarillo, Pueblo, and SPC, a fire weather watch has been issued for these three counties. Given the combination of abundant dormant vegetation, the lack of recent rainfall, unseasonably warm air and strong winds, any ignitions may burn out of control rapidly Monday afternoon, regardless of specific red flag criteria. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ084>086. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Brown FIRE WEATHER...Turner
Hazardous weather outlook, Mar 10, 3:32 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Sun Mar 10 2024 KSZ030-031-043>046-061>066-074>081-084>090-110845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Sun Mar 10 2024 /132 AM MST Sun Mar 10 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. An elevated risk of wildfire spread is expected Sunday afternoon, with much warmer temperatures and breezy southwest winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread elevated to critical wildfire danger is expected Monday afternoon, with unseasonably warm temperatures and strong south to southwest winds. Red flag conditions are most likely across Morton, Stevens and Seward counties, where a fire weather watch has been issued for Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required Sunday. Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:25 AM CDT | Fire Weather Watch | DDC | Morton, Seward, Stevens | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.